2018 Eighth Circuit Judicial Conference

Des Moines, Iowa August 15-17, 2018

(Credits shown in hours)

ARKANSAS

Program #OTH62952

General - 7.25

Ethics - 3.0

IOWA

Activity #300063

General - 10.25

Ethics - 3.0 (included in general)

MINNESOTA

Event Code #260238

Standard - 10.25

Ethics - 3.0 (included in general)

MISSOURI

General - 12.3

Ethics - 3.6 (included in general)

NEBRASKA

Activity #161176

General - 10.25

Prof. Resp. - 2.0 (included in general)

NORTH DAKOTA

Event #20180816ECJC

General - 10.25

Ethics - 3.0 (included in general)

2018 Eighth Circuit Judicial Conference Des Moines, Iowa August 15-17, 2018

(Credits shown in hours)

INDIANA

Course #234234 Sponsor #108189

General - 10.25

Ethics - 3.0 (included in general)

lowa Federal CLE

10.25

EIGHTH CIRCUIT JUDICIAL CONFERENCE IOWA EVENTS CENTER DES MOINES, IOWA August 15 - 17, 2018

Wednesday, August 15, 2018

8:30 a.m. - 12:00 p.m. Pattern Jury Instruction Committee Meeting

8:30 a.m. - 12:00 p.m. Clerks of Court/Probation/Pretrial Meeting

12:00 p.m. - 1:00 p.m. Informal Luncheon

(All Federal Judges and Court Unit Executives are welcome to

attend; however, no business will be conducted.)

1:30 p.m. - 2:00 p.m. Executive Session

(All Federal Judges)

Presiding:

Honorable Lavenski R. Smith Chief Judge, Eighth Circuit

National Reports Sheryl L. Walter General Counsel

Administrative Office of the U.S. Courts

John S. Cooke Deputy Director

Federal Judicial Center

U.S. Judicial Conference Committee Report

Honorable Joseph F. Bataillon

U.S. District Judge District of Nebraska

Introduction of New Eighth Circuit Judicial Officers

Resolutions

1:30 p.m. - 4:30 p.m. Clerks of Court Meeting

1:30 p.m. - 4:30 p.m. Probation/Pretrial Meeting

1:30 p.m. - 4:30 p.m. Federal Public Defenders Meeting

Wednesday, August 15, 2018, cont.

2:00 p.m. - 3:00 p.m. U.S. Bankruptcy Judges Meeting

2:00 p.m. - 3:00 p.m. U.S. Magistrate Judges Meeting

2:00 p.m. - 3:00 p.m. U.S. District Court Judges Meeting

2:00 p.m. - 3:00 p.m. U.S. Court of Appeals Meeting

3:00 p.m. - 4:00 p.m. Eighth Circuit Judicial Council Meeting

Thursday, August 16, 2018

8:30 a.m. - 3:00 p.m. **GENERAL SESSION**

8:30 a.m. - 8:50 a.m. Opening Ceremonies

Presentation of Colors

Boy Scout Troop 96 from Urbandale, Iowa

Performance of the National Anthem

Priscilla Davidson

Senior United States Probation Officer, Southern District of Iowa

Opening Remarks & Presiding

Honorable Lavenski R. Smith Chief Judge, Eighth Circuit

Welcome

Honorable Kim Reynolds

Governor of Iowa

8:50 a.m. - 9:00 a.m. Special Presentation

Jerry Anderson

Dean of the Law School

Drake University

9:00 a.m. - 10:00 a.m. Prosecution of International War Crimes

Honorable Stephen J. Rapp

Visiting Fellow, United States Holocaust Memorial Museum Former U.S. Ambassador-at-Large, Office of Global Criminal

Justice, U.S. Department of State

60 mins (general)



Thursday, August 16, 2018, cont.

Patrick J. McNulty

Of Counsel, Grefe & Sidney, P.L.C.

Former Intern. International Criminal Tribunal for

the former Yugoslavia

10:00 a.m. - 10:15 a.m.

Break

10:15 a.m. - 11:15 a.m.

Competing Approaches to Constitutional Interpretation

60 mins (general)

Pamela S. Karlan

Kenneth and Harle Montgomery Professor of Public Interest Law

and Co-Director, Supreme Court Litigation Clinic

Stanford Law School

John O. McGinnis

George C. Dix Professor in Constitutional Law

Northwestern Pritzker School of Law

11:30 a.m. - 12:45 p.m.

CONFERENCE LUNCHEON

Luncheon Speaker

Dr. Simon Estes

Native of Centerville, Iowa

Internationally Renowned Opera Singer

Presentation of Richard S. Arnold Awards

1:00 p.m. - 1:45 p.m.

Neuroscience and the Law 45 mins (general)

Nita A. Farahany

Professor of Law and Philosophy

Duke University

1:45 p.m. - 2:45 p.m.

Legal Issues Surrounding Sports Gambling

Case Study: Philip D. Murphy, et al. v. NCAA, et al.

60 mins (general)

Matthew D. McGill

Partner

Gibson, Dunn & Crutcher LLP

Counsel for Governor Murphy of New Jersey

Jeffrey B. Wall

Principal Deputy Solicitor General of the United States

Counsel for the United States as amicus curiae



Thursday, August 16, 2018, cont.

Jonathan F. Cohn

Partner

Sidley Austin LLP

Counsel for the American Gaming Association as amicus curiae

Moderator:

Professor Keith Miller

Ellis and Nelle Levitt Distinguished Professor of Law

Drake University Law School

2:45 p.m. - 3:00 p.m.

Break

3:00 p.m. - 4:00 p.m.

CLE BREAKOUTS 60 mins (general or ethics)

CRIMINAL/ETHICS BREAKOUT

Web-Launched Domestic Terrorism - Cyber Weaknesses in Infrastructure

Mark Lanterman Chief Technology Officer Computer Forensic Services

CIVIL BREAKOUT

The Disappearing Civil Jury Trial

Honorable Arthur J. Boylan
Retired Chief Magistrate Judge T

Retired Chief Magistrate Judge, District of Minnesota Arthur J. Boylan Alternative Dispute Resolution

Renée Lettow Lerner

Donald Phillip Rothschild Research Professor George Washington University Law School

Steven W. Quattlebaum, Esq.

National Secretary, American Board of Trial Advocates Quattlebaum, Grooms, Tull & Burrow, PLLC

BANKRUPTCY BREAKOUT

Cybercurrency and the Law

Srikant Mikkilineni

Attorney

Brick Gentry, P.C.

Bianca Rucker

Attorney

Rucker Law, PLLC

Thursday, August 16, 2018, cont.

4:15 p.m. - 5:15 p.m. **Historical Society Board Meeting**

Friday, August 17, 2018

7:45 a.m. - 8:45 a.m. **Federal Practice Committee Breakfast Meetings**

GENERAL SESSION 9:00 a.m. - 4:00 p.m.

9:00 a.m. - 9:30 a.m. Honorable Jefferson B. Sessions, III

Attorney General of the United States 30 mins (general)

60 mins (general) 9:30 a.m. - 10:30 a.m. Supreme Court Update

Vikram David Amar

Dean of the University of Illinois College of Law

Iwan Foundation Professor of Law

10:30 a.m. - 10:45 a.m. **Break**

10:45 a.m. - 11:30 a.m. Honorable Neil M. Gorsuch 45 mine (general)

Associate Justice

Supreme Court of the United States

11:45 a.m. - 1:15 p.m. **CONFERENCE LUNCHEON**

Luncheon Speaker

Salvatore ("Sal") Augustine Giunta

Native Iowan, former United States Army Soldier

First Living Medal of Honor Recipient since the Vietnam War

Presentation of the American Inns of Court Award

Conversation with the Chairmen 1:30 p.m. - 2:15 p.m.

> Honorable Chuck Grassley United States Senator (lowa)

Chairman of the Senate Judiciary Committee

Honorable Robert W. Goodlatte

United States Representative (VA - 6th District) Chairman of the House Judiciary Committee

45 mins (general)

Friday, Aug

Friday, August 17, 2018, cont.

2:15 p.m. - 3:15 p.m. Ethics and Sanctions (O mins (ethics)

Emily Hughes

Associate Dean for Faculty and Academic Affairs and

Professor and Bouma Fellow in Law University of Iowa College of Law

Gregory P. Joseph

Partner

Joseph Hage Aaronson LLC

3:15 p.m. - 3:30 p.m. Break

3:30 p.m. - 4:00 p.m. The Merging of Millennials into the Legal Profession

Ursula Furi-Perry 30 mins (general)

Dean of the School of Humanities and Social Sciences

Becker College, Worcester, MA

Author of "The Millennial Lawyer: Making the Most of Generational

Differences at the Firm"

4:00 p.m. - 5:00 p.m. **CLE BREAKOUTS**

(00 mins (general or ethics)

CRIMINAL BREAKOUT

Federal Sentencing: New Developments, Evolving Purpose

Alan Ellis

Law Office of Alan Ellis

Past President, National Association of Criminal Defense Lawyers

San Francisco, CA

Raquel K. Wilson

Director, Education and Sentencing Practice for the

United States Sentencing Commission

Jonathan J. Wroblewski

Director, Office of Policy and Legislation in the Criminal Division of

the U.S. Department of Justice

CIVIL/ETHICS BREAKOUT

Legal Ethics in the Digital Age: Cybersecurity, the Dark Web,

and Leveraging ESI

Mark Lanterman

Chief Technology Officer Computer Forensic Services

5:00 p.m. ADJOURNMENT OF CONFERENCE